Alert archive / Washington / Flash Flood Warnings in 2024

Flash Flood Warning 1, NWS Spokane, WA

August 9, 2024Okanogan County, Washington

NWS Spokane, WA issued this flash flood warning at Aug 9, 2024, 1:54 PM PDT for Okanogan County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2024, 1:54 PM PDT (20:54 UTC)
Expired
Aug 9, 2024, 4:35 PM PDT
In force
3 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Okanogan County, WA

The radar

The Seattle radar (KATX), 161 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.9 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2024-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2024-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2140 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WGUS56 KOTX 092054
FFWOTX
WAC047-100000-
/O.NEW.KOTX.FF.W.0001.240809T2054Z-240810T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
154 PM PDT Fri Aug 9 2024

The National Weather Service in Spokane has issued a

* Flash Flood Warning for...
  The Cedar Creek Burn Scar in...
  Western Okanogan County in north central Washington...

* Until 500 PM PDT.

* At 154 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Cedar Creek Burn Scar. Between 0.4 and 0.8 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the warning area will cause mud slides near 
steep terrain. The mud slide can consist of rock, mud, vegetation 
and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Cedar Creek Burn Scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Cedar Creek Burn
           Scar.

* Some locations that will experience flash flooding include...
  Mazama.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The affected areas are in and below the Cedar Creek burn scar south 
of Highway 20 from Mazama to Winthrop, including the Chickadee 
Trailhead and Wolf Creek Road. Some drainage basins impacted include 
Cedar Creek, Varden Creek, Little Boulder Creek, Wolf Creek, and 
Thompson Creek. Moderate to high intensity rainfall on the burned 
area may cause flash flooding, mud slides and rock slides. Campers, 
hikers residents, and motorists in and below the Cedar Creek burned 
area should take immediate precautions to protect life and property.



&&

LAT...LON 4856 12036 4854 12034 4852 12031 4850 12034
      4851 12039 4855 12045 4858 12046 4859 12044
      4859 12041 4858 12039

FLASH FLOOD...RADAR INDICATED

$$

VMT
1 follow-up statement
918 
WGUS76 KOTX 092335
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
435 PM PDT Fri Aug 9 2024

WAC047-092345-
/O.CAN.KOTX.FF.W.0001.000000T0000Z-240810T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Okanogan WA-
435 PM PDT Fri Aug 9 2024

...FLASH FLOOD WARNING FOR THE CEDAR CREEK BURN SCAR IS CANCELLED 
FOR WESTERN OKANOGAN COUNTY...

Heavy rain has ended over the Cedar Creek Burn Scar. 

&&

LAT...LON 4856 12036 4854 12034 4852 12031 4850 12034
      4851 12039 4855 12045 4858 12046 4859 12044
      4859 12041 4858 12039

$$

OTX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 11:21 AM PDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 9, 11:21 AM PDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1121 AM PDT Fri Aug 9 2024

.SYNOPSIS...
Expect a chance for showers and thunderstorms today into
Saturday, with mountain shower chances lingering into early next
week. Lightning from thunderstorms will be capable of starting
new fires. Thunderstorms will also come with brief heavy rain,
small hail and gusty outflow winds. Otherwise, look for periodic
breezy conditions and daytime temperatures dropping to near normal
for Monday through much of next week.

&&

.DISCUSSION...

Today through Saturday night: An upper level low pressure area
spinning over southern BC will divert shortwave disturbances across
the region. The atmosphere is primed for convection with mid level
lapse rates in the 700-500 mb layer greater than 7 C/km. Any spindle
of shortwave energy that moves across the forecast area will be
capable of sparking off convection (both elevated and surface
based), and this is evident by persistent nocturnal convection that
is currently being observed in the northern Washington Cascades
early this morning. Water vapor satellite imagery shows a more
robust shortwave on the synoptic scale rounding counter-clockwise
across Vancouver Island and out over the eastern Pacific. This
shortwave looks to deepen slightly this morning as it moves into
western Washington. Positive vorticity advection associated with
this disturbance will be the impetus for synoptic scale lift,
especially over the Cascade Mountains. The HREF model indicates
surface based CAPEs of 500 J/kg around Omak, Chelan, Wenatchee to
near 1000 J/kg closer to the Cascade crest. Convective allowing
models (CAMs) all are in agreement with scattered to widespread
thunderstorm development up and down the northern Washington Cascade
Mountain Range that includes up into Canada. Steering flow will be
weak at around 5-10 kts from the west and northwest. Convection is
expected to expand in coverage through the afternoon favoring the
Cascade crest earlier in the afternoon and then drifting further
east off of the higher terrain later in the afternoon and into the
evening hours. Bulk shear is weak with pulse type convective cells.
There's enough CAPE though that some thunderstorms are expected to
pulse up quickly and with an updraft that may support small hail
development up to around a half of an inch. More concerning will be
the potential for heavy rain underneath the cores of the storms.
Modest Pwat values of 0.8-0.9 inches support the potential for heavy
rain that could lead to runoff issues in steep terrain, and
specifically on burn scars. CAMs also indicate an outflow boundary
developing ahead of the convection along the leading edge of the
convection. The HRRR and UW-WRF models show gusty northwest winds
spilling down Methow Valley, Okanogan Valley, and out across the
Waterville Plateau into the western basin and Moses Lake Area. Some
gusts cold be in excess of 40+ mph. A red flag warning will be
issued starting from noon today and extending out through midnight
tonight. Lightning density looks to be high enough to overcome rain
that occurs and potentially extinguishes any new fires.

Potential for thunderstorms will continue into the overnight hours
with up to 200-300 J/kg of MUCAPE spreading out across eastern
Washington and into the Idaho Panhandle. Convective parameters are
modest at best, and I only expect the potential for isolated
thunderstorms. Tough to pin point exactly where these cells will
develop, but generally across the northern to northwestern half of
the forecast area. Much of the region will continue to see the
potential for thunderstorms on Saturday. The mountains will be
favored with around a 25 percent chance and in the basin closer to a
15 percent chance. Similar hazards are expected as today with
thunderstorms moving slowly featuring brief heavy rain, small hail,
gusty outflow winds, and isolated to scattered lightning strikes.
Will see how convection plays out today if a red flag warning is
needed for Saturday due to abundant lightning. /SVH

Sunday through Thursday: Weak troughing will be the main synoptic
feature through the period. Unsettled conditions with occasional
chances for showers are forecast, but there remains enough
inconsistency in the models that it's difficult to pinpoint any
time when those chances will be greatest. Periods of breezy winds
should also be anticipated. Daytime temps to remain a bit hotter
than normal Sunday, but will drop to near daily normals for the
remainder of the 7-day forecast. /KD

&&

.AVIATION...
18Z TAFS: Scattered to widespread thunderstorms are expected over
the Cascades this afternoon. Storms will be slow moving and
feature frequently cloud lightning, gusty outflow winds of up to
around 40 mph, small hail and brief heavy rain. Storms will move
slowly to the east and begin to off of the Cascades into the
western portion of the basin in the evening. Impacts from
thunderstorms can be expected at the Omak (KOMK) and Wenatchee
(KEAT) airports after 21Z. Nocturnal convection is expected to
spread across the rest of eastern Washington overnight, but is
expected to be isolated in coverage and decrease in strength with
less potential for impacts. Northeast winds will continue through
the day with gusts of up to 20 kts particularly down the Purcell
Trench (KSZT-KCOE) and out over the Columbia Basin. Smoke and haze
will continue due to regional fires burning, but unlikely to
reduce visibility below 6SM.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: Confidence remains
high for VFR conditions. There is a 30 percent chance that
thunderstorms will impact KEAT and KOMK between 21-06Z today.
High resolution models also suggests a 30-40 kt outflow wind gust
down the Okanogan/Methow Valleys from convection between 22-03Z
that may impact the Methow Valley State Airport and Omak Airport.
/SVH

-----------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70
percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        89  60  91  60  89  59 /   0  20  20  20   0  10
Coeur d'Alene  86  58  87  57  86  58 /   0  10  20  30   0  10
Pullman        87  58  88  56  86  56 /   0  10  20  20   0   0
Lewiston       96  68  97  67  96  66 /   0  10  20  20   0  10
Colville       88  49  89  49  88  49 /  10  20  30  30  10  10
Sandpoint      83  55  83  53  84  54 /   0  10  20  30  10  10
Kellogg        85  61  84  60  84  61 /   0  10  30  30  10  10
Moses Lake     93  63  94  60  91  59 /   0  20  20  20   0   0
Wenatchee      93  70  93  67  91  66 /  10  20  30  20   0   0
Omak           96  62  95  63  94  63 /  20  30  30  20   0  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning from noon today to midnight PDT tonight for
     East Portion of North Cascades National Park/Lake Chelan
     National Recreation Area (Zone 697)-East Washington Central
     Cascades (Zone 696)-East Washington North Cascades (Zone
     698)-Foothills of Central Washington Cascades (Zone 705)-
     Methow Valley (Zone 704)-Okanogan Valley (Zone 703).

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:55 AM PDTRed Flag WarningOTXChelan, Douglas, Okanogan20 hr

Nearby

Flash Flood Warnings in Washington, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.